Home » Uncategorized » When Medications & Sunshine Don’t Mix

When Medications & Sunshine Don’t Mix

sunsafety

One of the most common side effects of medications is an increased risk of photosensitivity, or sensitivity to sunlight. This is caused when Ultraviolet (UV) light rays activate certain photosensitizing elements within the medication. These elements then emit energy that can damage adjacent skin tissue.

People experiencing photosensitivity due to medications generally experience a burning and stinging sensation to the skin followed by intensified redness. The range of damage on sun-exposed skin can range from a slight redness to a blistering rash.

If you are taking a medication that states photosensitivity as a potential side effect, be sure to avoid direct exposure from natural sunlight as well as tanning beds. Wear sun-protective clothing when going outdoors and use a UV-A and UV-B combination sunscreen with at least SPF 15.

There are many common prescriptions that cause photosensitivity. Some of the most common medications include:

  • Antibiotics such as Tetracyclines or Sulfonamides
  • Non-steroidal anti-inflammatory drugs like Ibuprofen and Naproxen
  • Antidepressants including citalopram, bupropion and fluoxetine
  • Blood pressure lowering medications such as Lisinopril, labetolol, hydralazine and other diuretics
  • Medications designed to lower blood sugar including glimepiride, glyburide and glipizide
  • Anti-fungals such as ketoconazole and griseofulvin
  • Medications used for sleep, seizures and mental health including alprazolam, quetiapine, zolpidem and gabapentin
  • Dietary supplements such as St. John’s wort and Vitamin A
  • Many more groups including cholesterol lowing medications and estrogens

Whenever you are taking a prescribed medication, be sure to pay attention to potential side effects.

If a mild reaction occurs, topical remedies such as cool wet dressings, anti-itch creams and corticosteroid creams can help. If symptoms continue, be sure to check in with your prescribing physician.

Leave a Reply

Your email address will not be published. Required fields are marked *

Disclaimer: The information found on Affinity's blog is a general educational aid. Do not rely on this information or treat it as a substitute for personal medical or health care advice, or for diagnosis or treatment. Always consult your physician or other qualified health care provider as soon as possible about any medical or health-related question and do not wait for a response from our experts before such consultation. If you have a medical emergency, seek medical attention immediately.

The Affinity Health System blog contains opinions and views created by community members. Affinity does endorse the contributions of community members. You should not assume the information posted by community members is accurate and you should never disregard or delay seeking professional medical advice because of something you have read on this site.